Colorado, 2003

Winter Storm in Colorado, November 21 to 22, 2003

November 21 to 22, 2003 · NWS BOU · 2 events in 2 counties and zones

Heavy snow fell in and near the foothills of Larimer and Boulder Counties. 5 inches at Glen Haven, 8 inches, 8 miles west of Fort Collins and 5 inches at Horsetooth Inlet Bay.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Heavy snow fell in and near the foothills of Larimer and Boulder Counties. Snowfall totals included: 10.5 inches at Eldorado Springs, 10 inches near Estes Park and Masonville, 9 inches at Rist Canyon, 8.5 inches at Glen Haven, 8 inches, 8 miles west of Fort Collins and 5 inches at Horsetooth Inlet Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 21, 3:15 PM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 21, 3:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MST FRI NOV 21 2003

.SHORT TERM...UPPER LEVEL TROUGH WORKING ITS WAY INTO THE GREAT
BASIN...ALREADY SEEING SIGNS OF BANDED PRECIPITATION WORKING ITS WAY
ACROSS NORTHERN ZONES.  WATER VAPOR LOOPS SUGGEST JET STREAK MOVING
ACROSS THESE ZONES...WHICH EXPLAINS THE INCREASE IN SPEEDS AT 300 MB
IN THE PLATTEVILLE PROFILER.  SHORT TERM MODELS SHOW NO BREAK IN
SNOWFALL THROUGH SATURDAY.  SO...BASED ON WHAT HAS RECENTLY
TRANSPIRED...WILL NEED TO UPGRADE THE WATCH FOR THE MOUNTAIN AND
FOOTHILL ZONES 30..32..33 AND 35 TO A WARNING...MOVING UP THE
TIMING.  DIV-Q FIELDS SHOW ADEQUATE QG LIFT ACROSS THE MOUNTAINS
TONIGHT.  WILL ISSUE ADVISORY FOR SNOW FOR 34...36 AND 37...DESPITE
UNFAVORABLE OROGRAPHICS.  SNOW TO CONTINUE THROUGH THE DAY SATURDAY
AS TROUGH EXPECTED TO MOVE OVER AREA.  CROSS SECTIONS SHOW INCREASE
IN LAPSE RATES BY AFTERNOON...MAY SEE SOME THUNDER AS TROUGH AXIS
MOVES OVERHEAD.  WARNINGS AND ADVISORIES TO CONTINUE THROUGH DAY.
WILL UP SOME OF THE SNOW AMOUNTS...MAINLY BASED ON POTENTIAL FOR
CONVECTION.  AS FOR THE PLAINS...RADAR SHOWING BANDED PRECIPITATION
ACROSS ZONE 38...MAINLY NEAR WYOMING BORDER.  EXPECT COVERAGE TO
INCREASE OVERNIGHT AS TROUGH MOVES CLOSER TO AREA.  WILL UPGRADE TO
A WARNING...THOUGH BEST POTENTIAL FOR SNOW LATE TONIGHT.
ELSEWHERE...SNOW SHOULD BEGIN AFTER MIDNIGHT.  WILL KEEP THE CURRENT
POPS AS IS.  ON SATURDAY...UPSLOPE PROGGED TO INCREASE AS DYNAMICS
ALOFT MOVE OVER...SO SNOW TO INCREASE IN COVERAGE AS DAY PROGRESSES.
MODELS KEEP BEST SNOW ACCUMULATIONS IN BANDED AREA ACROSS NORTHERN
ZONES.  AM CONCERNED WITH SURFACE WIND BY 18Z SATURDAY...WHEN
SURFACE LOW EXPECTED TO WIND UP AND MOVE ACROSS KANSAS.  MODELS SHOW
SUSTAINED 20 KTS.  WILL ISSUE ADVISORY FOR SNOW AND BLOWING SNOW...
BUT MAINLY FOR THE WIND WITH POTENTIAL FOR BLOWING AND DRIFTING
SNOW.  TEMPERATURES TO BE ABOUT 15-20 DEGREES COLDER SATURDAY THAT
TODAY AS NEXT COLD SURGE OVERTAKES AREA.  ETA GUIDANCE MORE IN LINE
WITH MIDDLE

.LONG TERM...UPR TROUGH WILL CONTINUE TO TRACK ACROSS THE CWFA
SATURDAY NIGHT INTO SUNDAY.  DECREASING QG ASCENT SATURDAY NIGHT
WITH SUBSIDENCE DVLPG SUNDAY AS TROF AXIS SHIFTS TO THE EAST.
MESOETA SOUNDINGS INDICATE UPSLOPE TO H7 AT 00Z BUT THIS TRANSITIONS
TO NWLY OVERNIGHT AFTER 03Z SUNDAY.  ALTHOUGH THE SNOW WILL BE
WINDING SNOW THE WIND WILL CONTINUE...ESPECIALLY ACROSS THE EASTERN
PLAINS. FOR THIS REASON WILL MAINTAIN HIGHLIGHTS THROUGH SATURDAY
NIGHT FOR SNOW AND BLOWING SNOW.  DRY BUT VERY COLD ON SUNDAY WITH
ARCTIC AMS IN PLACE.  SUNDAY NIGHT LOOKS TO BE VERY COLD WITH
CLEARING SKIES AND EXTENSIVE SNOW COVER EXPECTED.  WARMUP WILL OCCUR
ON MONDAY AS FLOW BECOME MORE ZONAL AND SHORT WAVE 500 MB RIDGE
MOVES OVER THE STATE.  SOME MOISTURE WILL INCREASE WEST OF THE
DIVIDE AS NEXT PACIFIC SYSTEM MOVES INTO THE MOUNTAINS OF COLORADO
MONDAY NIGHT INTO TUESDAY.  WILL MAINTAIN POPS IN THE MOUNTAINS
THROUGH WENDESDAY BUT KEEP THE REMAINDER OF THE CWFA DRY FOR
NOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING NRN
MOUNTAINS AND NRN FOOTHILLS   ZNS 30>33..35..38 TNT THRU SAT NITE.
.WINTER WEATHER ADVISORY FOR SATURDAY AND SATURDAY NIGHT FOR THE
REMAINDER OF THE NORTHERN MOUNTAINS...FRONT RANGE FOOTHILLS AND
ADJACENT PLAINS...ZNS 34..36..37..39>51.

D-L/COOPER
Hazardous weather outlook, Nov 21, 10:50 AM MST, 10 hours 10 minutes before
COZ030>051-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1050 AM MST FRI NOV 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD STORM SYSTEM FROM THE PACIFIC NORTHWEST WILL BEGIN TO
INFLUENCE THE WEATHER THIS AFTERNOON.  ISOLATED SNOW SHOWERS WILL
DEVELOP OVER THE MOUNTAINS...MAINLY NORTH OF INTERSTATE 70.  THE
SNOW WILL INCREASE LATE TONIGHT...WITH 1 TO 3 INCHES OF SNOW
ACCUMULATION POSSIBLE IN THE NORTHERN MOUNTAINS AND FOOTHILLS.
TEMPERATURES WILL BE MUCH COOLER TODAY WITH HIGH TEMPERATURES IN THE
40S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL DEVELOP AND BECOME WIDESPREAD OVER THE MOUNTAINS AND
EASTERN COLORADO SATURDAY AFTERNOON AND NIGHT. THE SNOW IS EXPECTED
TO BE HEAVIEST ACROSS THE NORTHERN MOUNTAINS AND NORTHERN FRONT
RANGE FOOTHILLS...WHERE TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE
POSSIBLE. ELSEWHERE...ACCUMULATIONS OF 2 TO 5 INCHES ARE POSSIBLE
WITH THE HEAVIEST AMOUNTS EXPECTED NEAR THE FOOTHILLS AND IN THE
PLAINS...ALONG AND NORTH OF THE I-76 CORRIDOR.

VERY COLD TEMPERATURES IN THE TEENS AND 20S CAN BE EXPECTED.
GUSTY NORTHERLY WINDS 20 TO 30 MPH ARE EXPECTED TO DEVELOP ACROSS
THE NORTHEAST PLAINS OF COLORADO SATURDAY AFTERNOON AND SATURDAY
NIGHT CAUSING AREAS OF BLOW AND DRIFTING SNOW.  BE PREPARED FOR
WINTER DRIVING CONDITIONS AS ROADS WILL BECOME ICY AND SNOWPACKED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/FMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 21, 9:00 PM MST to November 22, 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
November 21, 9:00 PM MST to November 22, 12:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331590, 5331591.